According to the Centers for Disease Control and Prevention (CDC), deaths in the United States from prescription opioids, such as oxycodone, hydrocodone, and methadone, have quintupled since 1999. From 1999 to 2016 there were over 200,000 deaths from drug overdoses.\nOpioids are frequently prescribed to relieve pain. Opioid drugs are chemically related and interact with opioid receptors on nerve cells in the body and the brain. In addition to relieving pain, opioids can cause euphoria, which may lead to misuse and overdose.\nLearn more about addiction treatment services available at UPMC.\u00a0\nOver time, opioid use can lead to tolerance, which is the need for more of a substance to achieve the desired effect (or a reduced effect when taking the same amount of the substance).\nIt\u2019s important to recognize the signs and symptoms of opioid use disorder. If you notice any of these symptoms in family or friends, help is available.\nOpioid Abuse and Dependence\nOpioid pain relievers are generally safe when taken for a short period of time (generally up to a few weeks) and as prescribed. Regular or prolonged use, even as prescribed, can cause dependence.\nThe National Institute of Drug Abuse (NIDA) defines addiction as a chronic, relapsing brain disease that is characterized by compulsive drug seeking and use, despite harmful consequences.\nOpioid Misuse or Risky Use Symptoms\n\nTaking the substance\/medication in larger amounts or longer than intended\nTaking someone else\u2019s medication, even for a legitimate purpose such as to relieve pain\nAn inability to cut down or control the use of the substance\/medication\nCraving or a strong desire to use the substance\/medication\nRecurrent use of the substance\/medication despite harmful consequences\nUsing in contradiction to prescribing guidelines (e.g., combining the substance\/medication with alcohol or other drugs)\nUsing the substance in a manner other than intended (e.g., crushing pills)\n\nSocial Indications of Opioid Use Disorder\nOften, people who are struggling with opioid use disorder will start behaving differently. Here are some indications to look for:\n\nWithdrawal from social and recreational activities\nChanges in behavior or mood\nFinancial problems\nMaking bad or reckless decisions\nAvoiding friends and family\nMissing school or work due to use\nSuspension from school or job loss due to a drug-related incident\n\nOpioid Overdose Symptoms\n\nPoor coordination\nShallow breathing or breathing stops\nPerson unresponsive\nDrowsiness\nPale, clammy skin\nLips and fingernails turn blue or gray\nNausea, vomiting\nSlurred speech\n\nIf you suspect an overdose, call 911, administer naloxone (Narcan if available, and do not leave the person alone until help arrives.\nTreatment is available for opiate use disorders \u2014 and treatment works! If you aren\u2019t sure what to do, seek advice from the experts at UPMC Addiction Medicine Program \u2014 you could save a life.